First, thanks to all for your prompt response to my other posts!
I saw my doctor yesterday and we discussed my ongoing back problems. I have been taking vicodin for almost 2 years and really need to wean off it. I was taking morphine sulfate which works but makes me really groggy and out of it.
I brought up Lyrica (which I had heard was good for nerve pain) and my doc said that something similar was worth a shot, so she prescribed gabapentin. [B]Does anyone have any experience taking gabapentin for sciatic pain?[/B] I just started yesterday and it takes a while to work, but just wondering if anyone has any thoughts about using gabapentin or any other nerve-pain/anti-seizure drug for sciatic pain. The goal here is to get the sciatic pain under control to the point where I can work and cut down on vicodin while I wait for a spot on the operating table.
Yes it is the same thing. I just started this yesterday myself. Last night was the first night I have slept in ages. There are several people here on the board that are taking it or have taken. I hope that by trying this myself I can get off of my narcotics and get some much needed nerve relief.
Hi, Diet. I took neurontin (gabapentin) for nerve pain for about 6 months. It really helped for a while - especially sleeping. Then it seemed like it didn't help so much, either my condition got worse or the medication wasn't working so well. Who knows. I also put on a LOT of weight on it. I knew this was common and watched my intake meticulously and gained anyway. I think it does something to your metabolism. I gained about 20 lbs. I know you've been working on that, so if this side effect happens maybe have a game plan in mind.
I just started Topamax about 10 days ago. It's in the same category as neurontin. It is helping. I wouldn't say it's a miracle, but I'd say my pain is reduced 25% so far. When I talked with my pain dr. he mentioned neurontin, lyrica, and topamax and he felt topamax was the better one to try just because of the weight issue. I've lost 10 lbs. so far and I really don't want to go up again. I really try to take care of myself and we all know extra weight is the last thing our back need. He agreed. So, here I am.
I'm having an ESI tomorrow at the same level as my surgery on the other side. Hopefully that grumpy nerve will calm down.
I've been on neurontin for what seams like forever. Probably three or four years. Yep it does do a number on the waistline. It's had other silly little side effects that made me think I was loosing whats left of my mind. They aren't listed but a PA told me about them. If she wasn't married and a few years too young......!
[QUOTE=123dietdrpepper;3121164]Yes it is the same thing. I just started this yesterday myself. Last night was the first night I have slept in ages. There are several people here on the board that are taking it or have taken. I hope that by trying this myself I can get off of my narcotics and get some much needed nerve relief.
Good luck and I pray it works for both of us.[/QUOTE]
Thanks! I'm pretty hopeful about this medication 'cuz I've heard it works well on the stabby stuff. Unfortunately, my sciatica has been light on the numbness and tingling and heavy on the pain. I'll need an operation eventually no matter what but hopefully this'll make the time a little easier to bear and will let me work on a regular basis.
Well I have was on Gabapentin for a year up to 1600 mg at bedtime. Then I was on Lyrica 375 mg a day. Then Lyrica and Topamax and now I am back on Gabapentin and Topamax combo....whew. Hmmm. does it give pain relief?? like nothing else I have taken. These drugs target nerve pain like nothing else. Narcotics just don't compare.
The important thing with these seizure meds is to get the dosage right. If the dosage is too low you will not get good results but it will take time to get you up to the dosage that may do you the most good. Gabapentin does cause dizziness and sleepiness especially during the first week or so but then it does slowly wear off. Weight gain is another side effect that you may experience without an increase in food consumption. I did gain 20 lbs but then after 9 months the weight just dropped off with no change in eating habits.
Lyrica is an improved version of gabapentin with less side effects but for me the sedative side effects of gabapentin were beneficial at bedtime. Lyrica made have a verocious appetite. I was starving all the time. No wonder I gained weight.
Topamax has it's own set of side effects weight loss being one. Pop tastes metallic and my hands tingle constantly. Also Topamax has the nickname of Dopamax and can have serious cognitive side effects for some people.
Good luck and I hope that you are one of the lucky ones that don't have any serious problems with these drugs and that you get some good pain relief.
I have been taking Neurontin (Gabapentin) now for about a month. It does take a while to feel any difference in terms of the pain. When I had a huge reduction in my pain 80-90%, I thought..hey I can do this that and the other thing. Stupid. I was in so much pain for a week or so. I have been watching what I do now and find that I am not taking nearly as much painkiller as I was prior to Neurontin. There are the side effects, but everyone is different. I hope it works for you.
Hi, I was surprised to read that you were taking both Gabapentin AND Topamax, I have just been prescribed the Topamax, and my doc, said I have to taper off the Gabapentin and then start on the Topamax. It sounds like the 2 together are providing you with good relief. I too gained about 20 pounds on gabapentin, and when I asked the my doctor about weight gain as a side effect, she seemed stumped. What is the deal with these doctors acting as if they don't know what the side effects of these meds are?
I fortunately have the a neurologist that is an authority on pain management and on the use of these drugs. My family doctor was the one that originally started me on gabapentin but the specialist is the one that has combined my medications to find the best mix.
Weight gain is a very well known side effect of these meds although in the case of Lyrica it was not acknowledged in the beginning. Just take a look around the net and you will read countless reports of weight gain. Believe me it is true. Weight gain WITHOUT change in eating habits does occur. My specialist has stated this is most certainly true. They just don't know the reason why this happens.
Some type of metabolic change does take place. Just because the medical profession does not know the exact cause does not mean that it doesnt exit.
Well, 5 days on gabapentin and I seem to be doing okay. Had a marked increase in both sleepiness and appetite, both of which are good for me right now. Have slight headaches and a little dizziness on occasion but nothing horrible. I know it's gonna take a while to feel the effects - somebody said a month? Hope the swelling goes away for you, pepper... they told me to watch out for that but I've been lucky. Thinking good thoughts for you!
I've taking neurontin/gabapentin for nerve related pain and migraines and it's worked wonders for me. I know people are different and have different experiences with medication - for me it's been a wonder drug and extremely helpful. To be able to take a medication that helps control my migraines AND helps with nerve pain is INCREDIBLE!!
As far as weight gain goes I had been feeling so awful before I started gabapentin that I had lost weight and was having trouble keeping weight on. I do recall an increased appetite which was actually good for me and I did have some bloating (I could tell by how my rings were fitting). But, I just drank lots of water - which I think is important anyway and I didn't have ANY weight gain and the bloating went down.